1Federal University of Bahia, Brazil
2Universidade Salvador (UNIFACS), Brazil
3Gastroenterology and Hepatology Service, Hospital São Rafael, Brazil
*Corresponding author: Lourianne Nascimento Cavalcante, MD, Hospital Universitário Prof. Edgard Santos, Rua Agusto Viana Filho SN, Canela Salvador, Bahia-Brazil, Tel: (+55)-071-3281-6432; Fax: (+55) 071-3281-6855, Email: email@example.com
Submission: January 23, 2018; Published: February 07, 2018
ISSN 2637-7632Volume1 Issue2
Introduction: Autoimmune hepatitis (AIH) etiology remains unknown, but in genetically predisposed individuals, diverse agents may trigger the disease. Herbal and drug induced AIH have been reported in recent years probable due to the increase in self-medication. More studies are necessary to define if drugs and herbal/dietary supplements unmask and induce AIH or drug-induced hepatitis with autoimmune features.
Purpose: We report an autoimmune hepatitis case possibly induced by herbal/dietary supplements intake.
Case-report: A 55-year-old female presented with a 15-day course of jaundice and increased aminotransferases. Immunologic panel showed antinuclear antibody titer of 1:320 and serum immunoglobulin G (IgG) level approximately 2 times the upper limit of normal. She reported regular daily ingestion of Herbalife® products for 6 months which were discontinued when symptoms began. Laboratory tests worsened despite the fact that patient had stopped supplements usage, and a liver biopsy was performed. Histology was suggestive of both AIH and drug induced liver disease. The patient fulfilled criteria for probable AIH based on the revised criteria for diagnosing autoimmune hepatitis, and improved with prednisolone and azathioprine therapy, with progressive laboratory improvement and symptoms remission.
Discussion: Herbal/dietary supplements induced AIH has been previously reported, but the causality is not yet well established. Worsening of aminotransferases despite supplement suspension, histological findings and favorable response with corticosteroid treatment, supported the hypothesis of AIH induced by the used supplement. This case report aims to demonstrate the possible causality between herbal/dietary supplements and liver injury, including autoimmune hepatitis.
Keywords: Autoimmune hepatitis; Dietary supplements; Herbal supplements; Liver disease
Abbreviations: HDS: Herbal and Dietary Supplements; HILI: Herbal Induced Liver Disease; DILI: Drug Induced Liver Disease; AIH: Autoimmune Hepatitis; ALT: Aspartate Aminotransferase; Alanine Aminotransferase; GGT: Gamma-Glutamyl Transferase; TB: Total Bilirubin; INR: International Normalized Ratio; EBV: Epstein Barr; CMV: Cytomegalovirus; HIV: Human Immunodeficiency Virus; MRI: Magnetic Resonance; Igg: Serum Immunoglobulin G; NSL: Normal Superior Limit; CIOMS: Council for International Organizations of Medical Sciences